Minnesota, 2012

Hail in Minnesota, May 3, 2012

May 3, 2012 · NWS MPX · 2 events in 1 county or zone

An old outflow boundary lied across south central Minnesota during the afternoon of May 3rd. Several small thunderstorms developed along this boundary, and produced large hail stones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An old outflow boundary lied across south central Minnesota during the afternoon of May 3rd. Several small thunderstorms developed along this boundary, and produced large hail stones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 3, 2:30 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 3, 2:30 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT THU MAY 3 2012

.DISCUSSION...

TSTMS BEGINNING TO REDEVEOP IN S MN IN VICINTY OF OLD OUTFLOW
BOUNDARY FROM MORNING CONVECTION. AIRMASS HAS HAD SOME TIME TO
RECOVER WITH SUNSHINE...WITH MSAS SHOWING AXIS OF SBLIS FROM B5 TO
B8 FROM FRM TOWARD RKX. LOW LEVEL SHEAR VALUES NOT REAL
IMPRESSIVE...SO EXPECT MAINLY HAILERS AND SOME POTENTIAL OF HEAVY
RAIN WITH CELLS PROPAGATING/REFORMING ALONG BOUNDARY.

BOUNDARY SAGS SOUTH LATER TONIGHT INTO FRIDAY AS CANADIAN HIGH
PRESSURE BUILDS SLIGHTLY SOUTH.  THIS SHOULD FOCUS MOST OF THE
SEVERE THREAT S OF OUR AREA...BUT BOUNDRARY DOES TRY AND PUSH NORTH
IN THE AFTN TOWARD SW MN.  HOWEVER...DIRTY SW FLOW CONTINUES TO
BRING SHORTWAVES THRU AND MID LEVEL FLOW BACKS (700 MB WINDS) TO
PRODUCE FAVORABLE UPGLIDE TO KEEP SHOWERS AND SOME TSTMS IN
FORECAST. EXPECT MORE CLOUDS TOMORROW WHICH WILL HOLD BACK TEMPS A
FEW DEGREES FROM TODAY.

KEPT POPS IN CHANCE RANGE THEN THRU SATURDAY THEN GOING LIKELY LATE
SATURDAY INTO SUNDAY AS COLD FRONT AND UPPER TROF MOVES THRU AREA.

SHOULD BE A BREAK IN THE SHOWERS FOR MONDAY...BUT SCT MAINY AFTN AND
EVE SHOWERS AND PERPAPS A FEW TSTMS TO RETURN FOR TUESDAY AS COLD
UPPER LOW DROPS INTO N MN.  500 MB TEMPS OF B24 SHUD BE SUFFICIENT
FOR THE ISOL TSTM MENTION.

COOLER THEN THRU AT LEAST MID WEEK IN DRIER NW FLOW.

&&

.AVIATION.../18Z TAF ISSUANCE/

MORNING/MIDDAY STORMS JUST EXITING THE KEAU AREA. OUTFLOW BOUNDARY HAS
PUSHED SOUTHWARD TO JUST A LITTLE NORTH OF THE IOWA BORDER. UPPER
FLOW STILL FROM THE WSW AND SO REDEVELOPMENT OF STORMS IS
ANTICIPATED IN FAR SOUTH CENTRAL MN. LOOKS LIKE MOST OF AREA WILL
BE VFR THIS AFTERNOON/EVENING. SOME MODELS DO DEVELOP MVFR/IFR
CEILINGS LATE TONIGHT ACROSS THE ENTIRE AREA. ANOTHER SHORT WAVE
ARRIVING FOR FRIDAY WITH CHANCE OF SHOWERS.

KMSP...LOOKS LIKE REDEVELOPMENT OF STORMS WILL REMAIN SOUTH OF
KMSP TODAY. THUS JUST VFR CONDITIONS WITH LIGHT NORTHEAST WINDS.
GRADIENT QUITE WEAK SO THINK SPEEDS WILL REMAIN BELOW 6 KNOTS.
A NUMBER OF MODELS DO BRING IN MVFR CLOUDS LATE TONIGHT WITH ENE
FLOW AND THERE IS SOME EVIDENCE FOR THIS IN NORTH CENTRAL
WISCONSIN. CONFIDENCE IS ABOUT AVERAGE ON MVFR CEILINGS LATE
TONIGHT. NEXT CHANCE FOR SHOWERS WILL BE LATER FRIDAY WITH
INCOMING SHORT WAVE. STRENGTHENING ENE WINDS WILL BE A CONCERN ON
FRIDAY WITH GOOD POTENTIAL FOR GUSTS OVER 20 KNOTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/TDK
Hazardous weather outlook, May 3, 12:25 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 PM CDT THU MAY 3 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
125 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
EVENING IN SOUTH CENTRAL MINNESOTA. THIS WILL BE DUE TO A FRONT
DRAPED ALONG THE MINNESOTA IOWA BORDER. THE MAIN THREAT WILL BE
LARGE HAIL...THOUGH A BRIEF ISOLATED TORNADO IN SOUTH CENTRAL
MINNESOTA CANNOT BE RULED OUT. OTHER SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS PORTIONS OF CENTRAL AND EAST CENTRAL MINNESOTA
INTO WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
THROUGH SUNDAY. A FEW OF THESE STORMS MAY BE SEVERE FRIDAY AND
SATURDAY... WITH THE BEST CHANCE FOR SEVERE WEATHER IN SOUTHERN
MINNESOTA. MORE STORMS WILL BE POSSIBLE AT VARIOUS TIMES SUNDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

TDK

In the hours before

Local storm report, May 3, 12:08 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
108 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     HAIL             MILLERVILLE             46.07N 95.55W
05/03/2012  M1.00 INCH       DOUGLAS            MN   TRAINED SPOTTER

            LARGE AMOUNT OF HAIL OF MAINLY SMALLER THEN QUARTER SIZE
            COVERING THE GROUND.

0707 AM     HAIL             LONG PRAIRIE            45.98N 94.86W
05/03/2012  M0.88 INCH       TODD               MN   TRAINED SPOTTER

            MAINLY DIME AND NICKEL SIZE HAIL NOTED.

0730 AM     HAIL             4 NW BOWLUS             45.86N 94.47W
05/03/2012  M1.75 INCH       MORRISON           MN   TRAINED SPOTTER

0834 AM     HAIL             HEIDELBERG              44.50N 93.67W
05/03/2012  E1.00 INCH       LE SUEUR           MN   CO-OP OBSERVER

            COVERING GROUND LARGEST WERE QUARTER SIZED

0834 AM     HEAVY RAIN       KIMBALL                 45.31N 94.30W
05/03/2012  M0.47 INCH       STEARNS            MN   CO-OP OBSERVER

            RECEIVED BETWEEN 810AM TO 830AM

1035 AM     HAIL             4 N SOMERSET            45.19N 92.68W
05/03/2012  M0.75 INCH       ST. CROIX          WI   AMATEUR RADIO

            ALSO MEASURED A 47 MPH WIND GUST.

1111 AM     HEAVY RAIN       5 SSE OSCEOLA           45.25N 92.66W
05/03/2012  M1.03 INCH       POLK               WI   TRAINED SPOTTER

            RAINFALL OVER THE PAST HOUR. ALSO NOTED WATER STANDING IN
            LOW LYING AREAS ON ROADWAYS.

&&

DEVINNY
Special weather statement, May 3, 2:05 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT THU MAY 3 2012

MNZ084-085-032045-
STEELE-WASECA-
305 PM CDT THU MAY 3 2012

AT 302 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 7 MILES SOUTHEAST OF WASECA...OR 10 MILES NORTHEAST OF NEW
RICHLAND. OTHER STORMS WERE DEVELOPING BETWEEN WALDORF AND NEW
RICHLAND. THE STORMS WERE MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NEW RICHLAND.
  ELLENDALE.
  OWATONNA.
  MERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4419 9305 4386 9305 4385 9376 4400 9376
TIME...MOT...LOC 2004Z 258DEG 14KT 4402 9337
Special weather statement, May 3, 2:37 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT THU MAY 3 2012

MNZ085-032115-
STEELE-
337 PM CDT THU MAY 3 2012

...HEAVY RAIN DEVELOPING OVER STEELE COUNTY THROUGH 415 PM CDT...

AT 335 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF STEELE CENTER. THIS STORM WAS
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ELLENDALE.
  STEELE CENTER.
  BIXBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF 1 TO 2 INCHES IN AN HOUR ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4407 9305 4385 9305 4385 9340 4397 9341
      4406 9321
TIME...MOT...LOC 2035Z 306DEG 12KT 4398 9330
Special weather statement, May 3, 3:25 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT THU MAY 3 2012

MNZ091-092-032215-
FARIBAULT-MARTIN-
425 PM CDT THU MAY 3 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FARIBAULT AND MARTIN
COUNTIES THROUGH 515 PM CDT...

AT 421 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A SEVERE
THUNDERSTORM IN NORTHERN IOWA. IT WAS ABOUT 13 MILES SOUTHWEST OF
ELMORE. THIS STORM WAS MOVING NORTHEAST AT 20 MPH. IF THIS STORM
MAINTAINS ITS PRESENT STRENGTH AND MOVEMENT...WARNINGS MAY BE NEEDED
FOR SOUTHERN PORTIONS OF FARIBAULT AND MARTIN COUNTIES.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EAST CHAIN.
  ELMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY TO ACT IF A WARNING IS ISSUED.

&&

LAT...LON 4363 9395 4351 9396 4350 9443 4362 9440
TIME...MOT...LOC 2123Z 229DEG 17KT 4342 9431
Special weather statement, May 3, 5:19 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
619 PM CDT THU MAY 3 2012

MNZ084-032345-
WASECA-
619 PM CDT THU MAY 3 2012

AT 616 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF OTISCO. THIS STORM WAS MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OTISCO.
  WASECA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4412 9353 4397 9342 4391 9363 4403 9373
TIME...MOT...LOC 2319Z 235DEG 10KT 4401 9359

The radar

The Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Waseca

When
May 3, 5:20 PM CST
Where
Waseca County, Waseca
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.080, -93.500

Hail, Waseca

When
May 3, 5:37 PM CST
Where
Waseca County, 0.8 mi NNE of Waseca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.091, -93.494

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369680, 369681.